Alert archive / Indiana / Tornado Warnings in 2025

Tornado Warning 27, NWS Wilmington, OH

May 16, 2025Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this tornado warning at May 16, 2025, 8:04 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 8:04 PM EDT (00:04 UTC)
Expired
May 16, 2025, 8:30 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:07 PM EDTTSTM WND DMG2 Ne Sunman, INBarn roof destroyed. Multiple large trees and other buildings were damaged. Report relayed via social media.
May 16, 8:15 PM EDTTSTM WND DMG2 Se Cedar Grove, INA couple of trees were downed between Cedar Grove and New Trenton. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:17 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

731 
WFUS51 KILN 170004
TORILN
INC029-047-137-170030-
/O.NEW.KILN.TO.W.0027.250517T0004Z-250517T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
804 PM EDT Fri May 16 2025

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southern Franklin County in southeastern Indiana...
  Northeastern Ripley County in southeastern Indiana...
  Northern Dearborn County in southeastern Indiana...

* Until 830 PM EDT.

* At 804 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Batesville, moving east at 45 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Mount Carmel, Cedar Grove, Batesville, Sunman, Penntown, Interstate
  74 at State Route 101, Interstate 74 at US Route 52, Rockdale,
  Mixersville, St. Leon, Brookville, Sharptown, New Trenton,
  Oldenburg, Lawrenceville, and Saint Peter.

This includes I-74 in Indiana between mile markers 149 and 170.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3949 8482 3928 8482 3921 8521 3935 8524
TIME...MOT...LOC 0004Z 251DEG 37KT 3928 8514 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KC
3 follow-up statements
096 
WWUS51 KILN 170015
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
815 PM EDT Fri May 16 2025

INC029-047-137-170030-
/O.CON.KILN.TO.W.0027.000000T0000Z-250517T0030Z/
Franklin IN-Ripley IN-Dearborn IN-
815 PM EDT Fri May 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHEASTERN FRANKLIN...NORTHEASTERN RIPLEY AND NORTHERN DEARBORN
COUNTIES...

At 814 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving east at 40 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Mount Carmel, Cedar Grove, Sunman, Penntown, Interstate 74 at State
Route 101, Interstate 74 at US Route 52, Rockdale, Mixersville, St.
Leon, Brookville, Sharptown, New Trenton, Lawrenceville, and Saint
Peter.

This includes I-74 in Indiana between mile markers 155 and 170.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3949 8482 3928 8482 3923 8511 3938 8515
TIME...MOT...LOC 0014Z 247DEG 36KT 3932 8502 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KC
404 
WWUS51 KILN 170022
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
822 PM EDT Fri May 16 2025

INC029-137-170032-
/O.CAN.KILN.TO.W.0027.000000T0000Z-250517T0030Z/
Ripley IN-Dearborn IN-
822 PM EDT Fri May 16 2025

...THE TORNADO WARNING FOR NORTHEASTERN RIPLEY AND NORTHERN DEARBORN
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM EDT for southeastern
Indiana.

&&

LAT...LON 3932 8482 3931 8508 3941 8506 3949 8482
TIME...MOT...LOC 0022Z 244DEG 39KT 3937 8492 

$$

INC047-170030-
/O.CON.KILN.TO.W.0027.000000T0000Z-250517T0030Z/
Franklin IN-
822 PM EDT Fri May 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHEASTERN FRANKLIN COUNTY...

At 822 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving northeast at 45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brookville, Sharptown, Saint Peter, Mount Carmel, Cedar Grove, and
Mixersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3932 8482 3931 8508 3941 8506 3949 8482
TIME...MOT...LOC 0022Z 244DEG 39KT 3937 8492 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

KC
586 
WWUS51 KILN 170026
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
826 PM EDT Fri May 16 2025

INC047-170035-
/O.EXP.KILN.TO.W.0027.000000T0000Z-250517T0030Z/
Franklin IN-
826 PM EDT Fri May 16 2025

...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY WILL EXPIRE
AT 830 PM EDT...

The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning will be allowed to expire.  However, small hail, gusty winds
and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 300 AM EDT for southeastern
Indiana.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
a portion of Franklin County Indiana.

&&

LAT...LON 3932 8482 3931 8508 3941 8506 3949 8482
TIME...MOT...LOC 0025Z 251DEG 37KT 3938 8490 

$$

KC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 16, 3:27 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 16, 3:27 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
327 PM EDT Fri May 16 2025

.SYNOPSIS...
Low pressure over the upper Midwest state and a trailing cold front
will bring thunderstorms this evening. High pressure will offer
breezy and mild conditions heading into the weekend. An upper level
low will bring cloudy and cooler weather early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Vigorous upper level low over the upper Midwest will combine with
elevated wind field to bring a severe storm threat this evening. EML
apparent on GOES Channel 10 imagery is shifting east from the middle
Mississippi Valley into the Ohio Valley this afternoon. This is
providing mid-level lapse rates from 7-8 degC per km. This, combined
with warm, humid conditions at the surface will be leading to SBCAPE
around or possibly exceeding 3000J/kg. The enhanced southwesterly to
westerly flow aloft will bring effective bulk shear in the range of
50-60 knots.

Current radar mosaic shows supercells in a north-south line crossing
the Mississippi River around STL. Latest CAMs including the HRRR and
MPAS grow these storms upscale into a QLCS -- with the potential for
a few discreet supercells ahead of it -- nearing our western
counties around 7-8PM. Based on the predicted environment, all
hazards will be possible with these storms, with straight line winds
being the biggest concern.

Fast forward motion will likely result in the storms exiting our
eastern counties by around midnight or shortly after. The rest of the
night should be relatively quiet with low temperatures dropping to
around 60 in the rain-cooled air.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Trailing surface cold front will push through the region Saturday
morning. In its wake, westerly winds will gust to 25-35 mph at times.
Mostly sunny skies will allow high temperatures to rise to the upper
60s in the northwest to lower-middle 70s in the southeast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridge will translate into the area early in the period,
but there are a number of models that show a weak short wave moving
through the ridge which could result in some showers making into the
Tri-State on Monday.

The ridge will get pinched off as a low tracks east out of the
central Plains on Tuesday. This low will get absorbed into another
low retrograding across southeast Canada on Wednesday. The large
merged low will then pivot eastward Thursday night into Friday. This
evolution will lead to several days of wet weather, with some
improvement late in the week. In addition, temperatures will be
below normal with Thursday looking to be the coolest day with
readings 10 degrees or more below normal.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Main aviation weather impact for this period will be an advancing
line of storms moving through most of the terminals early this
evening. While a few of the recent CAMs have backed off storm coverage,
the latest HRRR as well as the MPAS still show the storms currently
developing across Missouri growing upscale into a semi-continuous
squall line as they reach DAY, CVG, and LUK by around 23Z-00Z.
Damaging winds will be the main threat, so have kept the tempo group
for this.

Winds will shift more westerly behind a cold front set to arrive to
the region Saturday morning. This should allow for decreasing clouds
but gusty winds for the rest of the period.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 16, 7:28 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
728 PM EDT Fri May 16 2025

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
728 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Severe storms can be expected this evening. All severe hazards are
possible, including damaging winds in excess of 70 mph, very large
hail, and tornadoes, some of which could be strong.

In addition, locally heavy rain could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay severe reports to the National
Weather Service.

In the hours before

Special weather statement, May 16, 8:01 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
801 PM EDT Fri May 16 2025

OHZ026-034-035-042>044-051>053-060>062-170045-
Champaign OH-Montgomery OH-Logan OH-Auglaize OH-Darke OH-Shelby OH-
Hardin OH-Preble OH-Clark OH-Mercer OH-Miami OH-Greene OH-
801 PM EDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SHELBY...WESTERN
CHAMPAIGN...NORTHERN PREBLE...WESTERN LOGAN...DARKE...NORTHWESTERN
GREENE...WESTERN CLARK...NORTHERN MONTGOMERY...WESTERN HARDIN...
AUGLAIZE...MERCER AND MIAMI COUNTIES THROUGH 845 PM EDT...

At 800 PM EDT, strong thunderstorms were located along a line
extending from 7 miles east of Monroe to near New Paris, moving east
at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Fryburg, Englewood, Casstown, Union Corners, Newbern, Bradford,
Potsdam, Chickasaw, Lockington, Darke County Airport, West Milton,
New Madison, Covington, New Knoxville, Neptune, Fort Loramie, Kiser
Lake State Park, Interstate 70 at US Route 127, Wright-Patterson Afb,
and Yellow Springs.

This includes the following Interstates...
 I-70 in Ohio between mile markers 1 and 55.
 I-75 in Ohio between mile markers 56 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 300 AM EDT for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3975 8380 3983 8481 4073 8480 4073 8446
      4068 8445 4069 8422 4066 8422 4066 8411
      4064 8411 4065 8388 4082 8388 4082 8377
TIME...MOT...LOC 0000Z 262DEG 62KT 4074 8480 3977 8480

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Clark

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:08 PM EDTSevere Thunderstorm WarningILNFranklin, Union52 min
May 16, 8:13 PM EDTSevere Thunderstorm WarningILNWayne47 min
May 16, 8:18 PM EDTTornado WarningILNFayette, Wayne8 min
May 16, 8:28 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne17 min
May 16, 9:36 PM EDTSpecial Weather StatementILNFayette, Union, Wayne39 min
May 16, 9:50 PM EDTSevere Thunderstorm WarningILNFayette, Union, Wayne40 min
May 16, 10:14 PM EDTSevere Thunderstorm WarningILNWayne36 min
May 16, 10:44 PM EDTSpecial Weather StatementILNUnion46 min

Nearby

Tornado Warnings in Indiana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.